Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 243, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2005, 10:47 PM CDT for Decatur County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 10:47 PM CDT (03:47 UTC)
- Expired
- Jul 17, 2005, 11:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 180346 SVRGLD KSC039-180415- /O.NEW.KGLD.SV.W.0243.050718T0347Z-050718T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1047 PM CDT SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 1115 PM CDT * AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF KANONA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORCATUR AROUND 1055 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3999 10055 3975 10056 3975 10017 3999 10018 $$ MENTZER
2 follow-up statements
000
WWUS53 KGLD 180402
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT SUN JUL 17 2005
KSC039-180415-
/O.CON.KGLD.SV.W.0243.000000T0000Z-050718T0415Z/
DECATUR KS-
1102 PM CDT SUN JUL 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
DECATUR COUNTY...
AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORCATUR...MOVING EAST AT 40 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3999 10035 3985 10038 3972 10058 3961 10049
3976 10017 4000 10019
$$
MENTZER000
WWUS53 KGLD 180410
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT SUN JUL 17 2005
KSC039-180420-
/O.EXP.KGLD.SV.W.0243.000000T0000Z-050718T0415Z/
DECATUR KS-
1110 PM CDT SUN JUL 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY EXPIRES AT 1115
PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
LAT...LON 3999 10035 3985 10038 3972 10058 3961 10049
3976 10017 4000 10019
$$
MENTZERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM CDT, 8 hours 47 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT SUN JUL 17 2005 .DISCUSSION... THE COLD FRONT BISECTING THE FORECAST AREA FROM NORTHEAST TO SOUTHWEST CONTINUES TO SLOWLY SAG SOUTHWARD AS SEEN ON KGLD WSR-88D. THE MOST RECENT TREND SUGGESTS THE FRONT IS NEARLY STATIONARY...WHICH THE 12Z NAM/RUC SUGGESTED. THEREFORE INCREASED POPS ALONG AND SOUTH OF THE BOUNDARY THROUGH THE EARLY EVENING HOURS AND KEPT A POST FRONTAL MENTION TO CAPTURE ANYTHING THAT DRIFTS EAST/SOUTHEAST OFF THE HIGHER TERRAIN. REMOVED ANY MORNING MENTION ON MONDAY AS FRONT/CLUSTER/MCS SHOULD EXIT THE REGION AS SURFACE HIGH PRESSURE SETTLES ACROSS THE CENTRAL HIGH PLAINS. BY AFTERNOON...MOIST SOUTHEAST FLOW RETURNS AS SURFACE HIGH PRESSURE MOVES EAST. KEPT A SLIGHT CHANCE MENTION LATE AFTERNOON/EARLY EVENING...MAINLY ACROSS THE SOUTHWEST ZONES AS INSTABILITY AXIS DEVELOPS ACROSS THE EASTERN PLAINS OF COLORADO. THE SUBTROPICAL RIDGE BEGINS TO BUILD EASTWARD INTO THE CENTRAL HIGH PLAINS ON TUESDAY AS THE STRONG SHORT WAVE LIFTS NORTHEAST INTO CANADA. THE THERMAL RIDGE BEGINS TO BUILD INTO THE AREA WHICH SHOULD BEGIN THE START OF A HOT WEEK. AN ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM APPEARS POSSIBLE ALONG THE DRY LINE...HOWEVER WILL CONTINUE WITH NO MENTION AT THIS TIME WITH ONLY ISOLATED COVERAGE. DAYS 4 THROUGH 7...MID/UPPER FLOW WEAKENS AS THE SUBTROPICAL RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS. THIS WILL SUPPORT HIGHS IN THE UPPER 90S/LOWER 100S ACROSS THE AREA. SOUTHEASTERLY FLOW AT THE SURFACE WILL KEEP DEWPOINTS RELATIVELY HIGH MAKING IT QUITE UNCOMFORTABLE DURING THE AFTERNOON HOURS. THE RIDGE AMPLIFIES ON THURSDAY AND BEGINS TO FLATTEN AND MOVE EASTWARD ON FRIDAY AS ANOTHER PACIFIC SYSTEM MOVES INTO THE NORTHWEST. RELUCTANT TO MAKE BIG ADJUSTMENTS TO TEMPERATURES AT THIS POINT BUT SHOW A SUBTLE TREND DOWN BEGINNING FRIDAY AS HEIGHTS/THICKNESS DECREASE ONLY SLIGHTLY. BOTH ECMWF/GFS SUPPORT THE RIDGE BREAKING DOWN BRIEFLY ON SATURDAY WITH A BOUNDARY ENTERING THE WEST/NORTHWEST. CONTINUED TO SHOW A SLIGHT DECREASE IN TEMPERATURES AND KEEP THE DRY FORECAST INTACT. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MCGUIRE
Hazardous weather outlook, Jul 17, 11:35 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SUN JUL 17 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO SLIDE ACROSS THE TRI STATE AREA TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THROUGH THE EVENING HOURS. STRONG HEATING AHEAD OF THIS FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP AFTER 3 PM MDT (4 PM CDT) ALONG THIS BOUNDARY...WHICH WILL ROUGHLY LIE ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE THIS AFTERNOON. ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING AND DAMAGING WIND GUSTS UP TO 60 MPH. THERE IS ALSO A SMALL CHANCE FOR A FEW BRIEF TORNADOES LATE THIS AFTERNOON AS THUNDERSTORMS BEGIN TO DEVELOP. THE THREAT FOR TORNADOES WILL LIE ALONG AND SOUTH OF A SHARON SPRINGS TO NORTON LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING ALONG A FRONT AS IT RETREATS BACK TO THE NORTH ACROSS THE TRI STATE AREA. AT THIS TIME THE MAIN THREAT WILL BE DANGEROUS LIGHTNING AND PERHAPS SOME SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT). JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 42 min |
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 63 min |
| Jul 17, 11:26 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 22 min |
| Jul 17, 11:35 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.